Thunderstorm Wind, Crawford
- When
- March 9, 12:01 AM CST
- Where
- Crawford County, Pittsburg
- Measured
- 65 kt (75 mph)
- Property damage
- $65,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.417, -94.700
A squall line formed over southeast Kansas and swept across Crawford County early Saturday morning. It produced significant damage to the Pittsburg State University physical education building.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A squall line formed over southeast Kansas and swept across Crawford County early Saturday morning. It produced significant damage to the Pittsburg State University physical education building. Only minor damage occurred across the rest of the county, which was confined to broken windows and downed power poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 8, 2:40 PM CST, 9 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CST FRI MAR 8 2002 FORECAST CONCERNS CENTER AROUND WINDS TONIGHT/SATURDAY STRONG SOUTH WIND PERSISTED ACROSS THE FORECAST AREA THIS MORNING... BUT HAD DIMINISHED SOMEWHAT THIS AFTERNOON AS STRATOCUMULUS DECK MOVED IN FROM THE WEST. LOW CLOUDS HAVE ALSO ZAPPED TEMPERATURES... WITH ALL REPORTING STATIONS STILL IN THE 60S AS OF 20Z. DEWPOINTS CONTINUED TO INCH HIGHER...WITH LOW TO MID 50S PREVALENT. SEVERE POTENTIAL STILL HIGH TONIGHT...ESPECIALLY OVER WESTERN SECTIONS. LEAD SHORT WAVE WHICH WILL INITIATE STORMS WAS STARTING TO CROSS THE CONTINENTAL DIVIDE AT 19Z...WITH MAIN WAVE JUST NOW ENTERING SOUTHWEST COLORADO. PREFERRED THE SLOWER ETA OUTPUT FOR THIS FORECAST. LOOKS LIKE A NARROW WINDOW FOR SUPERCELLS THIS EVENING WEST OF SPRINGFIELD...WITH A SQUALL LINE DEVELOPING IN EASTERN KANSAS AND ZIPPING ACROSS THE FORECAST AREA OVERNIGHT. ALTHOUGH THE WINDS HAD DIMINISHED SOMEWHAT THIS AFTERNOON...EXPECT THEM TO INTENSIFY AGAIN TONIGHT AS THE COLD FRONT APPROACHES. 50 TO 60 KNOTS OF NORTHWEST WIND INDICATED FOR ABOUT 12 HOURS AFTER THE COLD FRONTAL PASSAGE. HAVE DECIDED TO HOIST A WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR THE ENTIRE FORECAST AREA. EXPECT A RATHER RAW DAY SATURDAY...WITH HIGHS IN THE 30S TO LOW 40S. NORTHWEST WIND WILL DIMINISH AS THE DAY WEARS ON...AND THE SUN SHOULD COME OUT BY AFTERNOON...SO IT COULD BE WORSE. QUIET WEATHER SUNDAY AND MONDAY AS SURFACE HIGH SLIDES TO THE EAST AND RETURN FLOW SETS UP. HAVE ZAPPED CHANCE OF RAIN MONDAY AFTERNOON...KEEPING IT FOR MONDAY NIGHT AND TUESDAY MORNING. BETTER CHANCE OF RAIN WILL BE LATE THURSDAY INTO NEXT WEEKEND PER THE MRF. THANKS TO WFO LSX FOR COORDINATION THIS AFTERNOON...AND NDFD OFFICES FOR IM COORDINATION. FCSTID = 8 SGF 35 39 22 50 / 60 20 10 10 JLN 29 38 23 51 / 70 20 10 10 UNO 48 48 21 47 / 50 20 10 10 VIH 48 48 21 47 / 50 20 10 10 .SGF... MO...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. KS...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR ZONES KSZ073...KSZ097...KSZ101. SUTTON
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 755 PM CST FRI MAR 8 2002 ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT... ...WINDY CONDITIONS THROUGH SATURDAY MORNING... * HAZARDOUS WEATHER THREAT(S)... DAMAGING THUNDERSTORM WINDS OF 60 TO 70 MPH HAIL UP TO 1 1/2 INCHES IN DIAMETER TORNADOES NON-THUNDERSTORM WIND GUSTS TO 45 MPH * THREAT AREAS AND TIMING... LOCATIONS EAST OF A NEOSHO TO HERMITAGE LINE WILL SEE SCATTERED STRONG THUNDERSTORMS SPREAD NORTHEAST INTO THE AREA BETWEEN 8 PM AND MIDNIGHT. A SQUALL LINE WILL LIKELY DEVELOP OVER EASTERN KANSAS BETWEEN 9 PM AND MIDNIGHT. THESE STORMS WILL LIKELY AFFECT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WEST OF SPRINGFIELD BETWEEN 10 PM AND 2 AM...AND MOVE THROUGH THE MISSOURI OZARKS EAST OF SPRINGFIELD BETWEEN 1 AM AND 5 AM. AFTER THE SQUALL LINE PASSES THROUGH THE REGION OVERNIGHT...A NORTHWEST WIND OF 20 TO 30 MPH WILL OCCUR...WITH GUSTS AGAIN NEAR 45 MPH OVER MAINLY CENTRAL MISSOURI. THE STRONG NORTHWEST WINDS SATURDAY SHOULD DIMINISH BY EARLY AFTERNOON. * DISCUSSION... A VIGOROUS STORM SYSTEM OVER THE CENTRAL PLAINS FRIDAY EVENING WILL MOVE INTO THE REGION OVERNIGHT. STORMS HAVE BEEN SLOW TO DEVELOP AHEAD OF A COLD FRONT OVER CENTRAL KANSAS DUE TO A STRONG CAP. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES EAST INTO EASTERN KANSAS LATE THIS EVENING. CONCERN STILL EXISTS THAT A SQUALL LINE WILL DEVELOP ACROSS EASTERN KANSAS BETWEEN 9 PM AND MIDNIGHT...AND MOVE RAPIDLY EAST ACROSS THE REGION. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THE SQUALL LINE...WHICH IS EXPECTED TO EXIT CENTRAL AND SOUTH CENTRAL MISSOURI BY 5 AM. SCATTERED THUNDERSTORMS WILL SPREAD OUT OF ARKANSAS AND INTO SOUTHERN MISSOURI THIS EVENING. A FEW OF THESE STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS THAT MAY APPROACH SEVERE LIMITS. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION REMAINS LIKELY BETWEEN 10 PM AND 2 AM FOR LOCATIONS ALONG AND WEST OF SPRINGFIELD. THE POSSIBILITY OF SPOTTER ACTIVATION WILL DECREASE DURING THE OVERNIGHT HOURS EAST OF SPRINGFIELD. * EXTENDED OUTLOOK... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY THROUGH EARLY TUESDAY...AND AGAIN STARTING THURSDAY NIGHT. HAZARDOUS WEATHER MAY ACCOMPANY THE STORMS TOWARD THE END OF NEXT WEEK. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
KSZ073-097-101-MOZ066-090800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 849 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 12...IN EFFECT UNTIL 200 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. IN MISSOURI: VERNON. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT... NEVADA AND PITTSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING DESTRUCTIVE HAIL AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS WILL MOVE EAST INTO EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI AROUND 11 PM. THIS LINE OF STORMS HAS HAD A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. BOOKBINDER
MOZ055>058-066>071-077>083-088>098-101>106-091000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1126 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 12...IN EFFECT UNTIL 400 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
MOZ055>058-066>071-077>083-088>098-101>106-091000- SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER NATIONAL WEATHER SERVICE SPRINGFIELD MO 1126 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 15...IN EFFECT UNTIL 400 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286051.